As drug overdose deaths rise, ACR Health urges small "test" doses for users

Onondaga Co. sees rise in heroin, Fentanyl and prescription opioid deaths

SYRACUSE (WSYR-TV) - The number of people dying from opioid drugs is still climbing in Onondaga County. New data from the Health Department shows another sharp rise in overdoses.

That's why some users are now being given tips to improve their chances of surviving when they inject drugs.

When clean needles are given to current drug users at ACR Health, they come with advice-- inject a test dose first.

"If they use just a very little and they start to feel not well or they think that it might be tainted or laced with something like Fentanyl, they can stop before they escalate to this point of going into an immediate overdose," explains Erin Bortel, the Director of Prevention Services.

The advice comes as Onondaga County's Medical Examiner updated yearly data.

Preliminary tallies show heroin-related deaths jumped from 44 to 61 over the past year.

Cases involving Fentanyl are nearly three times higher in the same time frame, up to 71 deaths, compared to 27 deaths in 2015.

Prescription opioid-related deaths reached 78 in 2016...up from 25 the year before.

The data represents cases in which the drugs caused or contributed to a death, either alone or in combination with other drugs or medication. Numbers are preliminary since some cases are still being reviewed.

"(CNY's) drug supply itself has been infiltrated, particularly with synthetic based opiates and anytime you are combining multiple opiates in one substance, it makes that drug much more potent and potentially more dangerous," Bortel adds.

More families across Central New York are learning how to use Naloxone to help reverse an opiate overdose, but the amount needed depends on which drug is in a person's system - information dealers don't provide.

Users who believe they are injecting heroin alone are more likely to overdose when a batch is secretly cut with more powerful drugs like Fentanyl.

That's why ACR Health urges a cautionary "test dose" when users visit their offices.

"Just as Naloxone is criticized for being a band-aid, you can't put a band-aid on someone who is dead. This helps preserve life in the immediate with the hopes of coaching a person to a point where they are ready to get treatment," Bortel says.


More Stories

Don't Miss

Trending Stories

Latest News

Video Center